Ohio, 2024

Winter Storm in Ohio, March 10, 2024

March 10, 2024 · NWS CLE · 1 event in 1 county or zone

As low pressure deepened over the New England states, cold northwest flow, wrap around moisture, a series of surface troughs and lake enhancement led to accumulating snow across Northeast Ohio on March 10th. Locally heavy snow occurred, mainly focused on the higher terrain in parts of Geauga County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

As low pressure deepened over the New England states, cold northwest flow, wrap around moisture, a series of surface troughs and lake enhancement led to accumulating snow across Northeast Ohio on March 10th. Locally heavy snow occurred, mainly focused on the higher terrain in parts of Geauga County. Trained spotters measured 8.0 inches of snow in Burton, with 6.9 inches in Russell Center and 6.5 inches in Auburn Township. Wind gusts to 40 MPH led to some blowing and drifting snow with visibility falling to under one-quarter of a mile at times due to a combination of falling snow and blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 10, 12:57 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 10, 12:57 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1257 AM EST Sun Mar 10 2024

.SYNOPSIS...
An area of low pressure will develop to the south along the
cold front this afternoon and deepen as it moves into the New
England states for Sunday. A residual trough with a reinforcing
cold front will move through the region on Sunday behind this
system. High pressure returns on Monday and Tuesday.

&&

.NEAR TERM /THROUGH TODAY/...
9:54 PM EST Update...

Most of the forecast remains valid. However, freshened POP's
through midnight tonight given latest trends in obs and model
guidance. As a mid/upper-level low wobbles SE'ward from
northwestern Lower MI to near western Lake Erie through daybreak
Sunday morning, CAA at the surface and aloft will contribute to
continued cooling of the atmospheric column, low-level moisture
will continue to increase, and mid-level moisture will
eventually increase. 9:54 PM EST regional radar data indicate
lake-effect precip originating over Lakes Michigan and Huron is
beginning to move generally SE'ward over Lake Erie and upslope flow-
forced showers enhanced by additional moisture from Lake Erie are
continuing to blossom over NE OH and NW PA. Expect these trends to
continue through the wee hours of Sunday morning and these rain
showers to mix with or change to snow, especially after midnight. A
secondary cold front should sweep SE'ward through our CWA between
about 2 AM EST/3 AM EDT and 8 AM EST/9 AM EDT Sunday morning and
trigger scattered snow showers, some steady to heavy, as the front
encounters sufficient moisture and potential instability in the
lowest 1 km AGL. Behind the front, steadier to heavier lake-effect
graupel and snow should develop over and generally east-southeast of
Lake Erie, in/near the snowbelt, by daybreak Sunday as lake surface
to 850 mb temp differences grow to 13C to 16C over ~5C Lake Erie and
low-level convergence along the major axes of bands allows moderate
to strong ascent to become maximized at/near cloud temps of -5C to
-10C, below a cloudy DGZ. Our SLR and snowfall forecast still
 looks reasonable. Please see discussion below for additional
 details.

Previous Discussion from 4:03 PM EST...

Headline Changes:
Geauga in Ohio and southern Erie and Crawford in Pennsylvania
were upgraded to a Winter Storm Warning and then a Winter
Weather Advisory was issued for northern Erie County in
Pennsylvania and Cuyahoga, Summit, Lake, Ashtabula, and Portage
Counties in Ohio. All for tonight through Sunday night.

Forecast Details:
The cold front has cleared the forecast area and departed to the
east, though some rain showers linger across the Youngstown area
and in Northwest Pennsylvania. We showers should last another
hour or two as they gradually move east and out of the forecast
area.

Precipitation should fill back in later this evening with low-
level moisture and gradually increasing lake-induced
instability as temperatures aloft cool. Showers initially fall
as rain but as surface temperatures decrease from west-east,
should see a fairly quick transition from rain to snow after
06Z. The core of an upper-level low, currently over the upper
peninsula of Michigan, moves southeast across lower Michigan
tonight and over the forecast area by late Sunday morning. This
will bring colder temperatures aloft (850 mb temperatures down
to -10 to -12 C) and much deeper moisture (as high as 500mb).
This will bring snow showers areawide during the daytime hours.
Lake effect rain showers become lake enhanced snow showers early
Sunday morning downwind of Lake Erie, transitioning to moderate
to heavy lake enhanced bands late Sunday morning through Sunday
evening as the upper-level low moves overhead. Snow is likely
to be more persistent and stronger downwind of Lake Erie, which
is where the best snow accumulations are expected. As mentioned
above, winter storm warnings and winter weather advisories were
issued. Current forecast is largely a blend of model guidance,
largely influenced by hi-res model guidance. The Regional-
Canadian (a model we find does well with placement of lake
effect/enhanced snow bands) has higher QPF from northern Lorain,
southern Cuyahoga, northern Summit/Portage, and southern
Trumbull, compared to our current forecast. Will have to keep
an eye on these trends to see if expansions to headlines are
needed. Wind gusts up to 40 mph will also produce very windy
conditions and blowing snow, which may further reduce
visibilities compared to normal snowfall. It also may also make
it difficult to keep roads cleared. Wind chills down to the
teens are also expected.

Outside of the headlined area where snow is expected to be less
persistent, snow showers/squalls will be possible through the
day Sunday. Lapse rates of up 7 C/km and snow squall parameter
up to 4 will support showery/banded snow, with some snow squalls
possibly posing the risk for brief but rapidly reduce
visibilities and poor travel conditions. Wind gusts up to 40 mph
will be possible areawide.

Snow showers rapidly diminish from west to east Sunday
evening/night, giving way to clear skies (except Northwest
Pennsylvania where clouds may persist).

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
The upper level pattern will transition to ridding across the Great
Lakes and Ohio Valley region on Monday. At the surface, high
pressure will be building in from the Lower Ohio Valley into the
eastern Great Lakes Monday afternoon.  There will be plenty of
sunshine on Monday to start the warming trend with highs in the mid
40s for NWPA, upper 40s for NEOH and lower 50s across NW OH.
Further upper level ridging will be over the Ohio Valley on
Tuesday along with high pressure dominating the weather at the
surface. Sunny skies on Tuesday will warm temperatures in the
lower to middle 60s and feeling like Spring.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An upper level trough will deepen and dig into the Four Corners
region by the middle and end of next week. The Ohio Valley and
Eastern CONUS will continue to be under a broad upper level ridge.
A weak frontal boundary will slide down and stall out into the
central Great Lakes region late Wednesday night into Thursday. Slight
chances of showers are possible with the stalled front in the
region. The higher rain chances will return in the forecast by
Friday with a low pressure system tracking across the region.
Forecast confidence is very good for above normal temperatures
through the end of next week. Most days will feature highs in the
60s with some spots approaching 70 degrees.

&&

.AVIATION /06Z Sunday THROUGH Thursday/...
Mixed-bag of VFR and MVFR across the TAF sites early this
morning with deterioration to MVFR, IFR, and perhaps brief
periods of LIFR in snow later this morning and through the rest
of the day. The heaviest snow showers will be found across the
eastern half of the area through this morning, followed by
lake- effect snow into the afternoon and evening hours.
Confidence is medium to high on vsbys dropping to 1/2sm or less
in the morning snow showers across the eastern TAF sites.

Winds are generally out of the west early this morning, 10 to 15
knots. Winds will abruptly increase behind a cold front through
this morning and shift towards the northwest, 15 to 25 knots
with gusts of 30 to 35 knots likely, especially in any heavier
snow showers. Blowing snow may also impact vsbys, especially
across the eastern TAF sites.

Outlook...Primarily VFR is expected Monday into Thursday. Non-
VFR may return late Thursday in scattered rain showers.

&&

.MARINE...
Conditions on the lake will become rough later tonight into Sunday.
A stronger cold front will cross Lake Erie this evening. West to
Northwest winds will increase 20 to 30 knots late tonight through
Sunday as colder air arrives behind the front. Small Craft Advisory
has been expanded to included all of the nearshore water of Lake
Erie. Once the winds and waves pick up tonight, rough conditions
will persist all the way into Monday. We kept winds at 30 knots on
Lake Erie but can not rule out conditions briefly approaching gale
force Sunday afternoon and evening.

High pressure builds into the Ohio Valley Monday and Tuesday with
winds backing to southwesterly and decreasing 10 to 15 knots. Fairly
good marine conditions are expected through the mid-week period as
warm air and southerly winds overspreads Lake Erie.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 PM EST this evening for
     OHZ011-012-014-021>023-089.
     Winter Storm Warning until 10 PM EST this evening for OHZ013.
PA...Winter Weather Advisory until 4 AM EST Monday for PAZ001.
     Winter Storm Warning until 4 AM EST Monday for PAZ002-003.
NY...None.
MARINE...Small Craft Advisory until 8 AM EST Monday for LEZ142-143.
     Small Craft Advisory until 11 AM EST Monday for LEZ144-145.
     Small Craft Advisory until 5 PM EST Monday for LEZ146>149.

&&

SYNOPSIS...Saunders
NEAR TERM...Jaszka/Saunders
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Kahn
MARINE...Griffin
Hazardous weather outlook, Mar 10, 2:45 AM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
345 AM EDT Sun Mar 10 2024

OHZ011-012-014-020>023-089-110745-
Cuyahoga-Lake-Ashtabula Inland-Medina-Summit-Portage-Trumbull-
Ashtabula Lakeshore-
345 AM EDT Sun Mar 10 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ002-003-110745-
Southern Erie-Crawford-
345 AM EDT Sun Mar 10 2024

...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EDT MONDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-110745-
Northern Erie-
345 AM EDT Sun Mar 10 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ013-110745-
Geauga-
345 AM EDT Sun Mar 10 2024

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>010-017>019-027>033-036>038-047-110745-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-
345 AM EDT Sun Mar 10 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Snow squalls are possible today. These snow squalls may produce
near- zero visibility and very poor travel conditions for brief
periods of time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-110745-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
345 AM EDT Sun Mar 10 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Geauga

When
March 10, 3:00 AM EST to 8:00 PM EST
Where
Geauga forecast zone
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

As low pressure deepened over the New England states, cold northwest flow, wrap around moisture, a series of surface troughs and lake enhancement led to accumulating snow. Central and southern Geauga County saw a marginally heavy snow event as a result. A trained spotter in Burton recorded 8 inches of snow with this storm. Another spotter measured 6.9 inches in Russell, with a CoCoRaHS observer reporting 6.5 inches in Auburn. Wind gusts to 40 MPH led to some blowing and drifting snow with visibility falling to under one-quarter of a mile at times due to a combination of falling snow and blowing snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170004.